Illinois, 2015

Hail in Illinois, April 8, 2015

April 8, 2015 · NWS PAH · 3 events in 1 county or zone

An isolated severe thunderstorm moved east, staying just north of Interstate 64. The storm moved along an outflow boundary that originated from an earlier thunderstorm complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm moved east, staying just north of Interstate 64. The storm moved along an outflow boundary that originated from an earlier thunderstorm complex. Steep mid-level lapse rates and a moderately unstable air mass supported this storm, which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 8, 11:49 AM CST, 56 minutes earlier.

Area forecast discussion, Apr 8, 11:49 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1249 PM CDT WED APR 8 2015

.UPDATE...
ISSUED AT 1249 PM CDT WED APR 8 2015

SCATTERED CONVECTION HAS BEGUN TO DEVELOP FROM SOUTHEAST MISSOURI
NORTHEAST TO THE I-64 CORRIDOR. LAPS SOUNDINGS ACROSS THAT AREA
INDICATE PLENTY OF INSTABILITY TO BE TAPPED IF INVERSION CAN BE
BROKEN FOR REAL. LARGE HAIL...TORRENTIAL RAINFALL...AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH INDIVIDUAL THUNDERSTORMS THIS
AFTERNOON. NOT SURE IF THERE WILL BE ENOUGH SHEAR TO REALLY
SUPPORT SUPERCELL DEVELOPMENT...BUT THAT WOULD ONLY INCREASE THE
PROBABILITY OF LARGE HAIL. THE GREATEST COVERAGE IS EXPECTED ALONG
I-64 ONCE AGAIN THIS AFTERNOON.

THE AVIATION SECTION HAS BEEN UPDATED FOR THE 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 322 AM CDT WED APR 8 2015

WARM SECTOR CONVECTIVE CHANCES WILL CONTINUE TODAY THROUGH
THURSDAY...TRIGGERED BY SUBTLE PERTURBATIONS IN AN UPPER LEVEL
SW FLOW ACROSS THE AREA...COUPLED WITH EXISTING MOISTURE AND
INSTABILITY. COLD FRONT WILL BE ON OUR DOOR STEP 00Z FRIDAY. IT
WILL SWEEP EAST QUICKLY...WITH ALL CHANCES OF CONVECTION OVER BY
12Z FRIDAY...DEPARTING OUR FAR EASTERN COUNTIES NOT LONG AFTER
MIDNIGHT. FRIDAY AND FRIDAY NIGHT WILL BE DRY...COOLER AND LESS
HUMID. SEVERE THUNDERSTORM CHANCES CONTINUE...PEAKING THURSDAY
EVENING INTO THURSDAY NIGHT WITH FROPA. REFER TO THE STORM
PREDICTION CENTER OUTLOOKS (SPC) FOR DETAILS.

TEMPS WILL CONTINUE TO BE A BLEND OF EXISTING NUMBERS AND MOS. AS
FAR AS POPS...THE NUMBERS AREN'T TERRIBLY HIGH EVEN WITH FROPA. WE
BACKED OFF THE PERCENTAGES SLIGHTLY...BUT NOT DOWN TO MOS OUTPUT.
REST OF THE FORECAST LARGELY DERIVED FROM THE NAM HIGH RESOLUTION
BLENDED SOMEWHAT WITH THE GFS AND SREF.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 322 AM CDT WED APR 8 2015

GOOD GENERAL AGREEMENT AMONG THE MODELS AND THEIR ENSEMBLES LEADS TO
HIGHER THAN AVERAGE CONFIDENCE TO START THE WEEKEND. CONFIDENCE
DETERIORATES INTO EARLY NEXT WEEK WITH MORE VARIABILITY AMONG MODEL
SOLUTIONS.

DRY WEATHER WILL KICK OFF THE WEEKEND AS HIGH PRESSURE BUILDS EAST
FROM THE PLAINS. THIS HIGH IS OF PACIFIC ORIGIN...SO WHILE COOLER
WEATHER IS ANTICIPATED...IT DOES NOT APPEAR THAT FROST WILL BE AN
ISSUE. WITH THE FLOW ALOFT STILL WEST TO SOUTHWEST THOUGH...THE DRY
WEATHER WILL NOT LAST FOR LONG. ALL MODELS ARE IN DECENT AGREEMENT
THAT THE APPROACH OF SHORTWAVE ENERGY AND ANOTHER LOW FROM THE
PLAINS WILL RESULT IN OUR NEXT CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE SECOND HALF OF THE WEEKEND.

THIS IS WHERE MODELS BEGIN TO DIVERGE. THE ECMWF...GFS...AND GEM ALL
MOVE A CLOSED UPPER LOW OVER THE SOUTHWESTERN U.S. INTO THE MIDDLE
OF THE COUNTRY EARLY IN THE WEEK. THE LOW EVENTUALLY OPENS UP AND
PHASES WITH THE MAIN FLOW. HOWEVER...EXACTLY HOW THIS UNFOLDS IS UP
FOR GRABS AT THIS POINT. AS THE LOW APPEARS TO TAKE ITS SWEET
TIME...CHANCES FOR SHOWERS AND THUNDERSTORMS MAY STICK AROUND
THROUGH MID WEEK.

TEMPERATURES WILL BE UNSEASONABLY WARM THROUGH THE PERIOD. HIGHS ARE
FORECAST TO CLIMB FROM THE UPPER 60S ON SATURDAY INTO THE 70S SUNDAY
THROUGH TUESDAY. LOW WILL MODERATE FROM THE 40S SATURDAY NIGHT INTO
THE UPPER 50S AND LOWER 60S SUNDAY THROUGH TUESDAY.

&&

.AVIATION...
ISSUED AT 1249 PM CDT WED APR 8 2015

THUNDERSTORM DEVELOPMENT ALONG I-64 OVER SOUTHERN ILLINOIS WILL
LIKELY PROGRESS EASTWARD THROUGH KEVV AND KOWB LATER THIS
AFTERNOON. OTHER MORE ISOLATED ACTIVITY COULD IMPACT THE OTHER
SITES THROUGH THE AFTERNOON. CANNOT RULE OUT MULTIPLE PERIODS OF
THUNDERSTORMS MOVING THROUGH THE KEVV AND KOWB AREAS THROUGH THE
REMAINDER OF THE PERIOD. HOWEVER...BEST GUESS AT THIS TIME IS THAT
THERE SHOULD BE A BREAK THIS EVENING...BY MORE THUNDERSTORMS
ROLLING EASTWARD ACROSS KEVV AND KOWB VERY LATE TONIGHT AND
THROUGH MUCH OF THURSDAY MORNING. OUTSIDE OF CONVECTION THE
FORECAST IS VFR. A FEW SOUTH/SOUTHWEST GUSTS INTO THE TEENS
POSSIBLE THIS AFTERNOON...AND MORE SIGNIFICANT GUSTS WILL BE
POSSIBLE THURSDAY MORNING OUTSIDE OF CONVECTION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...DRS
AVIATION...DRS
Hazardous weather outlook, Apr 8, 12:38 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT WED APR 8 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091845-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
138 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 34 IS IN EFFECT FOR AREA ALONG
AND NORTH OF PINCKNEYVILLE ILLINOIS TO ROCKPORT INDIANA UNTIL 6
PM THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
CONCERNS WITH SCATTERED TO NUMEROUS STRONG TO SEVERE THUNDERSTORMS
EXPECTED TO MOVE EAST ALONG THE INTERSTATE 64 CORRIDOR. FARTHER
SOUTH...AN ISOLATED STRONG TO SEVERE STORM WILL BE POSSIBLE. HEAVY
RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH ANY
THUNDERSTORMS THIS AFTERNOON.

SCATTERED THUNDERSTORMS MAY DEVELOP OVER THE AREA AGAIN LATE
TONIGHT. A FEW SEVERE STORMS CANNOT BE RULED OUT AT THIS
TIME...BUT HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE THE
PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THURSDAY
THROUGH THURSDAY NIGHT. THE BEST CHANCE IS WITH THE PASSAGE OF A
COLD FRONT DURING THE LATE DAY AND EARLY NIGHTTIME HOURS. DAMAGING
WIND AND HAIL WILL BE THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT
BE RULED OUT. LOCALLY HEAVY RAIN IS ALSO A CONCERN.

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS RETURNS LATE IN THE
WEEKEND AND EARLY NEXT WEEK. AT THIS TIME...HEAVY RAINFALL AND
FREQUENT LIGHTNING ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA SHOULD BE
PREPARED FOR ACTIVATION THIS AFTERNOON. SPOTTERS THROUGHOUT THE
AREA SHOULD BE PREPARED FOR ACTIVATION LATE TONIGHT THROUGH
THURSDAY NIGHT.

DRS

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wayne

When
April 8, 12:45 PM CST
Where
Wayne County, 6 mi S of Johnsonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.433, -88.530

Hail, Wayne

When
April 8, 1:01 PM CST to 1:10 PM CST
Where
Wayne County, Cisne to Mt Erie
Measured
1.75 in hail
Reported by
Public
Coordinates
38.520, -88.430

Quarter-size hail was reported at Cisne. Hail up to the size of golf balls was photographed in Mount Erie.

Hail, Wayne

When
April 8, 1:12 PM CST
Where
Wayne County, 2 mi E of Cisne
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.520, -88.393

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566988, 566989, 566990.